Nebraska, 2019

Hail in Nebraska, July 13, 2019

July 13, 2019 · NWS OAX · 1 event in 1 county or zone

Severe thunderstorms developed during the early morning hours of July 13, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms developed during the early morning hours of July 13, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 12, 10:18 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 12, 10:18 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1118 PM CDT Fri Jul 12 2019

.SHORT TERM...(Tonight through Monday)
Issued at 251 PM CDT Fri Jul 12 2019

Thunderstorms have developed in southeast SD and northwest IA
this afternoon, likely north of a weak surface trough, and
possibly related to remnant outflow for this morning's convection.
These storms should not affect our area late this afternoon. More
strong storms are expected to develop across the western High
Plains late this afternoon and evening, eventually reaching
northeast Nebraska very late in the evening and overnight, and
probably not until 10-11 pm and beyond. By then, a storm or two
could have gusty winds and some hail, but the better severe threat
is to our west across central Nebraska. There is a small chance
that some of the showers could hold together and make it as far
south as I80 late tonight, and if they do, could linger for a
couple of hours Saturday morning. Otherwise, Saturday will be
another hot day with highs in the upper 80s to lower 90s, with
afternoon heat index values in the mid 90s.

Sunday through Monday remains dry, and slightly hotter, with
daytime highs in the lower to mid 90s. Humidity starts to build by
Monday, with afternoon heat index values 100 to 103, which will be
the beginning of a prolonged period of excessive heat.

.LONG TERM...(Monday night through Friday)
Issued at 251 PM CDT Fri Jul 12 2019

...Prolonged Period of Excessive Heat Possible Next Week...

The excessive heat will be a big story next week, with conditions
progressively getting worse each day. Highs in the lower to mid
90s to start the period, but warm into the 95 to 100 degree range
by Wednesday and beyond. Nighttime lows in the lower to mid 70s,
but mid to upper 70s in urban areas. With dewpoints in the upper
60s to mid 70s, this will create heat index values 100-103 on
Tuesday, but 105-108 by Wednesday through Friday, which could
persist into Saturday. These conditions would qualify for an
excessive heat warning, due to the prolonged period of heat that
is expected for 5 and possibly 6 days. This has also been a
consistent trend over the previous couple of days, and we will
likely need to issue an excessive heat watch later this weekend
for most areas, followed by an excessive heat warning and some
point. Bottom line, we're expecting conditions to become
generally terrible for many consecutive days next week,
especially Wednesday and beyond.

Outside of the heat, we do have small nighttime thunderstorm chances
in there Monday night though Wednesday night, north of I80.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1117 PM CDT Fri Jul 12 2019

A mature MCS over the NE Sandhills as of 11 PM is expected to
undergo decay over the next few hours as the system cold pool
outpaces the parent convection, and capping across the ambient
warm sector strengthens. Nonetheless, it does appear that residual
showers or a thunderstorm could move into the vicinity of KOFK by
around 3 AM. Otherwise, VFR conditions are expected at all TAF
locations through the forecast period with south winds of less
than 10 kt.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Mead
Hazardous weather outlook, Jul 12, 3:45 PM CST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
445 PM CDT Fri Jul 12 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
445 PM CDT Fri Jul 12 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Thunderstorms are possible by late this evening and overnight
north of Interstate 80. A storm or two could be strong in
northeast Nebraska with some hail and gusty winds.

Flooding will continue on the Missouri River, from around
Plattsmouth southward to Rulo, and also above Lewis and Clark
Lake.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

A hot weather pattern is setting up for the weekend into much of
next week. Highs in the 90s are forecast each day, but warming to
95 to 100 by Wednesday and beyond. Heat index values should approach
100 this weekend, and will likely range 102 to 108 next week.
Excessive heat headlines may eventually need to be issued.

There are small chances for thunderstorms during the nighttime Monday
night through Wednesday night.

Flooding will continue on the Missouri River, from around
Plattsmouth southward to Rulo, and also above Lewis and Clark
Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed tonight or Saturday.

DeWald

In the hours before

Special weather statement, Jul 13, 12:41 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
141 AM CDT Sat Jul 13 2019

NEZ011-016-017-030-031-042-130745-
Madison NE-Pierce NE-Platte NE-Boone NE-Knox NE-Antelope NE-
141 AM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON...WESTERN
PLATTE...WESTERN PIERCE...ANTELOPE...SOUTHWESTERN KNOX AND BOONE
COUNTIES UNTIL 245 AM CDT...

At 140 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near O'Neill to near Wolbach. Movement was
east at 35 mph.

Winds in excess of 40 mph will be possible with these storms as they
move eastward the next few hours. Some of the storms could intensify
and become severe.

Locations impacted include... Albion, Neligh, Plainview, Creighton,
Newman Grove, St. Edward, Elgin, Clearwater, Cedar Rapids, Orchard,
Petersburg, Oakdale, Meadow Grove, Monroe, Lindsay, Tilden,
Brunswick, Winnetoon, Royal and Primrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4248 9830 4257 9769 4136 9753 4133 9759
      4139 9760 4140 9770 4152 9771 4153 9788
      4151 9804 4148 9810 4148 9829
TIME...MOT...LOC 0640Z 259DEG 30KT 4243 9861 4141 9844

MILLER
Special weather statement, Jul 13, 1:22 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
222 AM CDT Sat Jul 13 2019

NEZ011-012-016>018-030>032-042-050-130830-
Stanton NE-Madison NE-Cedar NE-Pierce NE-Platte NE-Butler NE-
Boone NE-Knox NE-Antelope NE-Wayne NE-
222 AM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...SOUTHWESTERN WAYNE...
PLATTE...PIERCE...ANTELOPE...KNOX...NORTHWESTERN BUTLER...
SOUTHWESTERN CEDAR...BOONE AND WESTERN STANTON COUNTIES UNTIL 330 AM
CDT...

At 222 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Verdigre to 4 miles southwest of St.
Edward. Movement was east at 40 mph.

Wind gusts up to around 50 mph and small hail will be possible with
these storms.

Locations impacted include...
Norfolk, Columbus, Madison, Pierce, Albion, Neligh, Plainview, Battle
Creek, Creighton, Bloomfield, Osmond, Newman Grove, St. Edward,
Elgin, Wausa, Verdigre, Clearwater, Cedar Rapids, Orchard and
Niobrara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4274 9830 4280 9743 4132 9725 4133 9737
      4140 9737 4136 9753 4136 9760 4139 9760
      4139 9770 4152 9771 4148 9829
TIME...MOT...LOC 0722Z 272DEG 36KT 4259 9797 4153 9792

MILLER

The radar

The Omaha radar (KOAX), 122 km away, was scanning. The volume nearest the first event began at 07:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
July 13, 1:55 AM CST
Where
Madison County, 2.47 mi NW of Norfolk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -97.460

Spotters reported mostly nickel size hail, but a couple of quarter size hailstones were also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848336.